Acetominophen (Tylenol) Poisoning in Cats

2 min read

Acetaminophen Toxicity in Cats

 

Acetaminophen is one of the most commonly used pain relievers, and it can be found in a variety of over-the-counter medications. Toxic levels can be reached when a pet is unintentionally over medicated with acetaminophen, or when a pet has gotten hold of medication and ingested it. Pet owners often do not realize their animals may break into medicine cabinets or chew through medicine bottles. It is important to be able to recognize the symptoms of toxicity, so that you can properly treat your pet if they have accidentally ingested medication.

Symptoms and Types

Cats are especially sensitive to acetaminophen toxicity. They can experience toxicity levels with as low as 10 mg per kg body weight. The most common symptoms that you may notice in pets suffering from acetaminophen toxicity include:

  • Brownish-gray colored gums
  • Labored breathing
  • Swollen face, neck or limbs
  • Hypothermia (abnormally low body temperature)
  • Vomiting
  • Jaundice (yellowish color to skin, whites of eyes), due to liver damage
  • Coma

Diagnosis

If you believe that your cat has ingested acetaminophen, it will typically be treated as an emergency situation. Seek the advice of a medical professional immediately, as treatment may be necessary. Your veterinarian will perform a chemical blood profile, a complete blood count, and a urinalysis to determine the level of toxicity, so that a potential treatment can be prescribed.

Related Posts

Can You Give a Dog Tylenol?

Monica Tarantino, DVM
Apr 01, 2020

The 10 Most Common Poisons That Affect Cats

Lorie Huston, DVM
Apr 30, 2020

Is Your Cat Safe from These Common Poisons?

Lorie Huston, DVM
Mar 08, 2013